Non-convulsive status epilepticus (NCSE) has historically been difficult to diagnose due to the lack of evidence-based criteria or consensus on electrographic patterns of status epilepticus (SE). It has been noted in the past that the biggest barrier to treating NCSE is first recognizing it. A newly published case study in the American Academy of Neurology sheds more light on a little known NCSE trigger, which when identified can lead to rapid treatment and recovery.
The case involves a 62-year old woman who was brought to the emergency department by family after experiencing 3 episodes of behavioral and speech arrest over the past day with the third episode ending in convulsive shaking. The patient had been taking diazepam 10mg 4 times daily for 9 years to treat chronic abdominal and low back pain as well as tramadol 50–100mg every 6 hours as needed. She also had a history of migraine headaches and was taking Topamax 100mg twice daily. She had no prior seizure history.
While in the emergency department, the patient experienced 2 events that included sudden behavioral arrest and decreased responsiveness. She ceased verbal responses and stopped following commands. After 5 minutes, she suddenly interrupted a conversation concerning MRI, to state that she was allergic to contrast dye. Between the two events, the patient displayed tangential speech with some verbal perseveration and ideas of grandeur. Her blood tests were normal, including a neurologic examination that was unremarkable. During the night, the patient exhibited similar behavior spells as earlier in the day.
Without a clear baseline mental status at presentation, the doctors were faced with a broad differential. Discrete stereotyped events that were considered included epileptic seizures, nonepileptic spells, benzodiazepine withdrawal seizures, and migraines. Diagnoses of altered mental statuses were considered as well, including NCSE, psychiatric disturbance, and toxic/metabolic encephalopathy.